[Skip to Content]
[Skip to Content Landing]
Article
February 1963

Apomorphine and Levallorphan Tartrate in Acute Poisonings: A Preliminary Report

Author Affiliations

SAN FRANCISCO; CHARLOTTESVILLE, VA.
Edward B. Shaw, M.D., Department of Pediatrics, University of California Medical Center, San Francisco 22, Calif.; From the Department of Pediatrics, University of California Medical Center, San Francisco, and University of Virginia Hospital, Charlottesville, Va.

Am J Dis Child. 1963;105(2):160-163. doi:10.1001/archpedi.1963.02080040162006
Abstract

Two methods are currently in use for emptying the stomach of ingested material—lavage and pharmacologically induced emesis. Lavage is used the most frequently, but 2 studies 1-3 (one employing ipecac, the other apomorphine) indicate that it is inefficient and support the use of emetics.

The use of apomorphine as an emetic drug has been generally avoided because of the fact that vomiting thus induced is often prolonged and may be accompanied by depression. These undesirable effects may be modified readily by the use of narcotic antagonists. Levallorphan tartrate (Lorfan) is commonly employed with other narcotics, although there are no reports of its use with apomorphine. The purpose of this paper is to present our early trials of a method in the treatment of ingestion of drugs or other noxious substances by employing apomorphine as an effective emetic with the immediate use of levallorphan to modify its effect as well

×